Report of 21-year-old with severe hyperthermia, rigors, tachycardia, transient encephalopathy
WEDNESDAY, May 11, 2016 (HealthDay News) — The synthetic prostaglandin E1 analogue misoprostol has known severe side effects and should be considered in cases of postpartum hyperthermia, rigors, and tachycardia, according to a case report published in the June issue of Obstetrics & Gynecology.
Jennifer Kaiser, M.D., and Pamela A. Royer, M.D., from the University of Utah in Salt Lake City, describe the case of a 21-year-old woman who received 800 µg rectal misoprostol after a precipitous vaginal delivery complicated by postpartum hemorrhage (600-mL blood loss). She developed rigors, severe hyperthermia, tachycardia, and transient encephalopathy within 30 minutes.
The authors note that the patient was treated with ice pack, wet towels, and a fan, but her temperature continued to increase. She was transferred urgently to the intensive care unit (ICU) while exhibiting signs of altered mental status, including agitation and disorientation. A cooling protocol was initiated in the ICU and empiric broad-spectrum antibiotics were started for presumed sepsis. The patient’s temperature normalized after four hours of the cooling protocol, and her tachycardia and encephalopathy improved. She was afebrile and nontachycardic seven hours after her first fever.
“It is important to consider misoprostol toxicity in postpartum hyperthermia, rigors, and tachycardia,” the authors write. “Misoprostol should be used judiciously given a lack of evidence for its effectiveness and its potential for serious side effects.”
Copyright © 2016 HealthDay. All rights reserved.